Alert archive / Missouri / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Aug 1, 2016, 12:57 AM CDT for 10 counties in Missouri. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2016, 12:57 AM CDT (05:57 UTC)
- Expired
- Aug 1, 2016, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
116 WGUS63 KLSX 010557 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAINT LOUIS MO 1257 AM CDT MON AUG 1 2016 MOZ041-047>051-059-060-062-072-011700- /O.NEW.KLSX.FF.A.0003.160801T0557Z-160801T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOONE MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- GASCONADE MO-WARREN MO-FRANKLIN MO-CRAWFORD MO- INCLUDING THE CITIES OF...COLUMBIA...JEFFERSON CITY...FULTON... WASHINGTON...UNION...SULLIVAN 1257 AM CDT MON AUG 1 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY... THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND EAST CENTRAL MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN CENTRAL MISSOURI...BOONE MO...CALLAWAY MO...COLE MO...MONITEAU MO AND OSAGE MO. IN EAST CENTRAL MISSOURI...CRAWFORD MO... FRANKLIN MO...GASCONADE MO...MONTGOMERY MO AND WARREN MO. * UNTIL NOON CDT TODAY * THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF CENTRAL AND EAST CENTRAL MISSOURI THROUGH THE MORNING HOURS. SOME AREAS WILL SEE MULTIPLE WAVES OF THUNDERSTORMS. STORM TOTAL RAINFALL OF 3 TO 6 INCHES WILL BE COMMON ACROSS PARTS OF THE AREA...WITH LOCAL TOTALS IN EXCESS OF 8 INCHES. * HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER STREAMS AND RIVERS WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED. && $$ GLASS
2 follow-up statements
671 WGUS63 KLSX 010909 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAINT LOUIS MO 409 AM CDT MON AUG 1 2016 MOZ051-059-060-062-072-011015- /O.CAN.KLSX.FF.A.0003.000000T0000Z-160801T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY MO-GASCONADE MO-WARREN MO-FRANKLIN MO-CRAWFORD MO- INCLUDING THE CITIES OF...WASHINGTON...UNION...SULLIVAN 409 AM CDT MON AUG 1 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL MISSOURI HAS BEEN CANCELLED. THE MAIN FOCUS FOR HEAVY RAIN AND FLOODING HAS REMAINED TO THE WEST OF THE AREA. $$ MOZ041-047>050-011500- /O.EXT.KLSX.FF.A.0003.000000T0000Z-160801T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOONE MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO- INCLUDING THE CITIES OF...COLUMBIA...JEFFERSON CITY...FULTON 409 AM CDT MON AUG 1 2016 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF CENTRAL MISSOURI...INCLUDING THE FOLLOWING COUNTIES...BOONE MO...CALLAWAY MO...COLE MO...MONITEAU MO AND OSAGE MO. * UNTIL 10 AM CDT THIS MORNING * THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF CENTRAL MISSOURI THROUGH THE MORNING HOURS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. STORM TOTAL RAINFALL OF 2 TO 5 INCHES WILL BE COMMON ACROSS PARTS OF THE AREA...WITH LOCAL TOTALS IN EXCESS OF 8 INCHES. * HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER STREAMS AND RIVERS WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED. && $$ GLASS
589 WGUS63 KLSX 011446 FFALSX FLOOD WATCH NATIONAL WEATHER SERVICE SAINT LOUIS MO 946 AM CDT MON AUG 1 2016 MOZ041-047>050-011600- /O.EXP.KLSX.FF.A.0003.000000T0000Z-160801T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOONE MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO- INCLUDING THE CITIES OF...COLUMBIA...JEFFERSON CITY...FULTON 946 AM CDT MON AUG 1 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL MISSOURI WILL EXPIRE AT 10 AM CDT THIS MORNING. ONLY LIGHT RAIN IS EXPECTED FOR THE REMAINDER OF THE MORNING. $$ BROWNING
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 11:59 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 31, 11:59 PM CDT, 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1159 PM CDT SUN JUL 31 2016
.UPDATE...
Issued at 840 PM CDT Sun Jul 31 2016
Updated based on latest RADAR trends and available guidance.
Believe area of ongoing SHRA will continue to move ewd and shud
dissipate somewhat as it does.
Still believe a cluster of TSRA will develop, perhaps as far east
as central MO, and gradually move ewd tonight. Believe the most
likely location for initiation is further west, on the wrn flank
of the cold pool, closer to the sfc fnt. However, with some
instability further north, have kept these PoPs as-is for now.
&&
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 350 PM CDT Sun Jul 31 2016
Primary focus for tonight and Monday continues to be chances for
convection. The remnants of the MCS which moved out of Kansas into
western Missouri this morning continues to produce showers and
thunderstorms over parts of central and southern Missouri this
afternoon. This activity should continue to diminish through the
late afternoon into the early evening. Think there will be a
relatively dry period for most of the area this evening, but another
round of storms looks likely tonight. Short range guidance all
points to development over northwest or west central
Missouri...likely somewhere between Kansas City and Kirksville as
the low level jet increases late in the evening and overnight. The
fly in the forecast ointment is what the current convection is doing
to the atmosphere. Low level baroclinicity may be further south
than what the operational models are depicting which would shift
the most favorable area of development down toward west central and
central Missouri. Some of the rapid update models, most notably the
RAP and experimental HRRR favor this more southerly solution now
where they were further north in earlier runs. NAM, GFS and ECMWF
all favor the more northerly track. Am sticking with the northerly
solution for this run, but the evening shift may have to make some
quick adjustments if convection starts firing over central Missouri.
MCS should move/develop east-southeast through the night. Think
some areas could see rainfall in excess of 1 inch...locally more
across northeast Missouri into west central Illinois.
MCS should be winding down between 14-16Z Monday. It's questionable
how much lingering precipitation there will be during the late
morning and early afternoon, but some scattered storms are not out
of the question. Lingering boundaries and daytime heating should be
enough to produce additional development Monday afternoon.
Carney
.LONG TERM... (Monday Night through Next Sunday)
Issued at 350 PM CDT Sun Jul 31 2016
(Monday Night - Tuesday Morning)
Yet another MCS-of-the-night looks set to originate to our north
Monday night and track south-southeastward, affecting our region
to the north and east, mainly for areas east of the MS river.
(Tuesday Afternoon - Friday)
Upper RIDGE expected to dominate for this period. Models continue
to show that at some point late in the week, a TROF will try to
develop over eastern North America and should tilt the mid level flow
enough from the NW to allow a surface cold front down into our
region. Indications continue to support that this will not be
until Saturday.
In the meantime, looks like rain chances will be small during this
period with somewhat better chances during the diurnally favorable
afternoon and early evening as much of the better organized and
higher rain chances should be further to the north and northeast.
The big story this period will be the expected return of a multi-
day high heat and humidity event. The surface warm front is
anticipated to be to our north by Tuesday afternoon and remain
there thru Friday afternoon. Look for max temps in the 90s with heat
index values peaking from 100 to 110 each day, with the highest
values for both in the STL metro heat island. Heat advisories
and warnings continue to look like a likely proposition, for an
event starting Tuesday afternoon and continuing thru early Friday
evening.
Given that warnings for STL metro are looking likely at this point
for this period, will go ahead and hoist an Excessive Heat Watch at
this time.
(Saturday - Next Sunday)
Models continue to agree on mid and upper flow becoming enough from
the NW to allow a surface cold front to edge into our region for
much of this period. How far south it gets will be open to question
but unless it is accompanied by enough episodes of showers and
storms, it may not get very far south at all before stalling and
already slithering back to the north heading into the early part of
the work week as flow aloft already backs from the SW again, a la
the EC model.
Presence of front and enhanced rain chances will certainly call into
sufficient question any heat headlines that get issued for prior
periods to probably prevent them from extending here. Climo temps
are a good start to a forecast for these days.
TES
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1145 PM CDT Sun Jul 31 2016
Area of TSRA have developed and are expected to train sewd across
much of the same region over the next few hours. The biggest
impact will be COU, which is expected to be right on the nrn edge
of these storms. SHRA with some TS are expected to impact
STL/SUS/CPS tonight as well, but shud be lower impact before TSRA
push south of these terminals. UIN has the best chances of
remaining dry attm, but believe chances are best around sunrise.
Expect some redevelopment Mon afternoon, but location will depend
on sfc boundaries.
Winds are expected to remain largely sely overnight, but will
depend on outflow from storms. Winds on Mon are more uncertain as
the outflow boundary may stay south of most of the terminals thru
much of the forecast period.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Friday
evening for Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Excessive Heat Watch from Tuesday afternoon through Friday
evening for Madison IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Jul 31, 3:45 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 345 PM CDT SUN JUL 31 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 345 PM CDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY FOR AREAS NORTH AND WEST OF SAINT LOUIS. THE PRIMARY THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT AND HUMIDITY ARE LIKELY TO RETURN TO MUCH OF THE AREA TUESDAY THROUGH FRIDAY. THE HIGHEST ANTICIPATED HEAT INDEX VALUES...FROM 105 TO 110 EACH DAY...ARE EXPECTED TO BE IN THE SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE HEAT WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. TES
In the hours before
Local storm report, Aug 1, 12:26 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1226 AM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD JAMESTOWN 38.77N 92.48W
08/01/2016 MONITEAU MO LAW ENFORCEMENT
FLOODING IN JAMESTOWN...ONE TO TWO FEET OF WATER OVER
MULTIPLE ROADS. HIGHWAY 179 IS CLOSED.
&&
BYRDLocal storm report, Aug 1, 12:28 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 AM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HEAVY RAIN KLIEVER 38.70N 92.50W
08/01/2016 M2.28 INCH MONITEAU MO TRAINED SPOTTER
2.28 INCHES IN 20 MINUTES. STILL RAINING HARD IN
KLIEVER.
&&
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:26 PM CDT | Flash Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 6 hr |
| Aug 1, 12:56 AM CDT | Flash Flood Warning | LSX | Cole, Moniteau, Osage | 5 hr |
| Aug 1, 5:29 AM CDT | Areal Flood Warning | LSX | Boone, Callaway, Cole, Moniteau, Osage | 6 hr |
| Aug 1, 5:42 AM CDT | River Flood Warning | LSX | Osage | 42 hr |
| Aug 1, 2:40 PM CDT | Flash Flood Watch | LSX | Audrain, Callaway, Crawford, Franklin, Gasconade, Jefferson and 15 more | 21 hr |
Nearby
Flash Flood Watches in Missouri, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.